Alert archive / North Dakota / Wind Advisories in 2022
Wind Advisory 20, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Oct 11, 2022, 3:00 PM CDT for 12 counties in North Dakota. It took effect at Oct 12, 2022, 10:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2022, 3:00 PM CDT (20:00 UTC)
- In effect from
- Oct 12, 2022, 10:00 AM CDT
- Expired
- Oct 12, 2022, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2306 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801 WWUS73 KFGF 112000 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 300 PM CDT Tue Oct 11 2022 NDZ006-007-014-015-024-026-028-029-038-049-052-054-130100- /O.NEW.KFGF.WI.Y.0020.221012T1500Z-221013T0100Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin 300 PM CDT Tue Oct 11 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT WEDNESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Areas west of the Red River Valley in Eastern North Dakota. * WHEN...From 10 AM to 8 PM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. It remains very dry across the area, so be extremely careful with any fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
840 WWUS73 KFGF 120157 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 857 PM CDT Tue Oct 11 2022 NDZ006-007-014-015-024-026-028-029-038-049-052-054-130100- /O.CON.KFGF.WI.Y.0020.221012T1500Z-221013T0100Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin 857 PM CDT Tue Oct 11 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT WEDNESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...From 10 AM to 8 PM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. It remains very dry across the area, so be extremely careful with any fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
971 WWUS73 KFGF 120831 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 331 AM CDT Wed Oct 12 2022 NDZ006-007-014-015-024-026-028-029-038-049-052-054-130100- /O.CON.KFGF.WI.Y.0020.221012T1500Z-221013T0100Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin 331 AM CDT Wed Oct 12 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...From 10 AM this morning to 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
011 WWUS73 KFGF 122018 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 318 PM CDT Wed Oct 12 2022 NDZ006-007-014-015-024-026-028-029-038-049-052-054-130100- /O.CON.KFGF.WI.Y.0020.000000T0000Z-221013T0100Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin 318 PM CDT Wed Oct 12 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
653 WWUS73 KFGF 130059 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 759 PM CDT Wed Oct 12 2022 NDZ006-007-014-015-024-026-028-029-038-049-052-054-130200- /O.EXP.KFGF.WI.Y.0020.000000T0000Z-221013T0100Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin 759 PM CDT Wed Oct 12 2022 ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... Conditions have improved and the advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Oct 11, 12:42 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Oct 11, 12:42 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1242 PM CDT Tue Oct 11 2022 .UPDATE... Issued at 1242 PM CDT Tue Oct 11 2022 The cold front has reached Devils Lake, and is quickly approaching the western edge of the Red River Valley. Devils Lake is 62 degrees, and will likely not go any higher. The temperature not too far west of Minot is 48F, so the colder air is not too far away. Grand Forks and Fargo are both poised to cross the 70 degree line within the next hour, and may bump up a little higher right along the front...then it is good bye to the 70s (although hopefully not for good yet this year). UPDATE Issued at 1000 AM CDT Tue Oct 11 2022 The cold frontal passage is still the main forecast impact expected today. Wind speeds so far this morning have been all over the place. A few spots right from Devils Lake to Jamestown have even seen light winds. Most elements of the forecast remain on track, the one thing that needed a little adjustment was the winds. Since the speeds have been a bit lower, did extend that trend through early afternoon. The wind direction changes will not be quick, they will change from south to southwest, then west and northwest, over a period of a couple hours. High clouds associated with the front have reached the Devils Lake area already, but these have been fairly thin yet. The thicker and lower clouds are still well to the west, back over the Williston to Dickinson corridor. These will probably not arrive until late this afternoon and evening. UPDATE Issued at 636 AM CDT Tue Oct 11 2022 Showers in west central MN have moved out of Wadena and Hubbard counties and remaining showers are near Alexandria and should not affect Wadena. So a dry fcst for that area starting at 12z seems good. Otherwise latest HRRR shows timing of front and temperatures as forecast. Through the day will need to see if mid clouds with front and just behind can produce any showers worth mentioning in the fcst. && .SHORT TERM...(Today through Wednesday) Issued at 304 AM CDT Tue Oct 11 2022 Minimal weather impacts this period. NW winds Wednesday near advisory criteria west of the Red River valley. 40-45 kt 850 mb jet and associated warm advection noted from central into northeastern SD into west central MN. This aided in the development of mid clouds late Mon evening which led to a cluster of showers and t-storms from the Watertown SD area to Alexandria. These are continuing to move northeast with northern area of showers/t-storms near Park Rapids to Pelican Rapids MN. This activity will continue to move northeast and gradually exit the area 11z-13z. Otherwise skies clear. Thermal ridge sfc-850 mb over E ND this morning and over western MN this aftn. Winds tonight bringing very mild temperatures in areas where SSE winds are 10 kts or more with 60s versus areas where there was lighter winds and temps are in the 40s. Cold front in associated with strong 500 mb vorticity maxima on the south edge of a 500 mb trough will move into E ND toward 15-17z and progress east thru the aftn. South winds will turn west with highest gusts over E ND where gusts 30-35 kts likely in the DVL basin, which is about the wind speed at 850 mb. Band of mid clouds with and just behind the front and could be a few sprinkles but airmass below cloud layer is dry. Chances for a few showers on the backside of the front increase a bit east of the Red River where moisture is a bit more, but still only very light rain showers anticipated this evening Baudette to Wadena. Wednesday will see 500 mb vort move more northeast into NW Ontario and 500 mb low strengthen a bit in northern Manitoba. 850-500 mb winds increase to the west and southwest of this upper low with soundings indicating full mixing to 800 mb in western fcst area (Devils Lake) where winds are near 40 kts. Stronger winds at 850 mb to mix down are west and southwest of the fcst area with axis of strongest winds from NW into south central ND and into SD. It appears Devils Lake basin and Valley City area may be near wind advisory criteria Wed aftn, but highest chances are west/southwest of our area. Available winds to mix down Wed aftn is quite less once you get into the Red River valley and into MN with 25-30 kts and mixed layer is shallower up to just below 850 mb. .LONG TERM...(Wednesday night through Monday) Issued at 304 AM CDT Tue Oct 11 2022 IMPACTS... 1.) Much cooler temperatures will be in store for us following a frontal passage today. The long term period will be characterized by highs in the 50s and lows below freezing. 2.) Windy conditions will persist through Thursday evening. Winds may approach advisory level in some locations. 2.) Multiple shots at precipitation are expected, although new amounts will be generally light and below 0.05". Some rain may also become snow, especially in northwest Minnesota. Accumulating snow is possible in some locations in far northern Minnesota, but impacts should remain very limited. METEOROLOGICAL ANALYSIS... Very strong troughing downstream of us will dominate the long term pattern, placing us in persistent northwesterly flow aloft. Water vapor satellite indicates the troughing beginning to take shape across western Alberta. This trough is expected to cross through the area leaving a colder airmass in its wake. Additionally, ensembles strongly favor a cutoff nature to this low, detaching itself from the mean flow pattern. REGARDING TEMPERATURES THROUGH TUESDAY... In the wake of the cold front, ensemble guidance strongly reflects the continued spin of the cutoff low over Ontario. This should allow the cold air mass to linger through at least Friday, with high temperatures in the 50s and lows at or below freezing. Uncertainty begins to rapidly increase with temperatures after the weekend, indicative of ensemble members struggling to resolve how long the cutoff low will remain spinning over the area. The highest confidence in temperatures through the long term period is on the northwest Minnesota side of things, closer to the center of the upper trough. Temperatures in eastern North Dakota late in the period are difficult to resolve at this time due to this cutoff low, but high confidence does exist in the cooler pattern through Saturday. REGARDING SNOW PROBABILITIES IN THE LONG TERM... Ah yes, the dreaded S-word has returned. The cooler airmass does favor some potential for snow mixing in with rain, however amounts should remain light. The biggest concern area for any impacts arising from snow is downwind of Lake of the Woods. The prior airmass last week did have some snow arise in isolated locations downwind of the lakes, but with almost no impacts. With lakes remaining rather warm and sounding analysis indicating some instability existing and collected with an upper vorticity maxima, it does appear feasible that some snow may begin to accumulate, particularly up in the Lake of the Woods area. Impacts should remain rather low, as road temperatures remain extremely warm thanks to our current warm spell, plus very low snow ratios should keep the actual amounts low. Still, NBM 4.1 probabilities do show a 15-20% chance downwind of Lake of the Woods for greater than 1". It is IMPORTANT to note that this assumes all snow will accumulate on contact, which will not be the case with our current ground temperatures. The reasonable worst case scenario would be some slick conditions arising, but the probability of this occurring is <5%. The most likely scenario would favor almost no accumulations, with some isolated grassy areas potentially getting glazed. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1242 PM CDT Tue Oct 11 2022 The cold frontal passage remains the main challenge today, and although winds will drop again overnight, they will pick right back up again Wednesday morning. Timing wind direction changes and the increase/decrease in speeds is the biggest challenge, but tried to nail those down as best as possible for now. If things change drastically, can always update as needed. Outside of any wind issues, it does appear that some mid level ceilings will move in behind the front too, likely in the 5 to 10 thousand foot range. A few showers are possible too, but the greatest probability for these appears to be in the KBJI area, so did mention VCSH there as a starting point. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Riddle LONG TERM...Perroux AVIATION...Godon
Hazardous weather outlook, Oct 11, 3:27 AM CDT, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 327 AM CDT Tue Oct 11 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-120830- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 327 AM CDT Tue Oct 11 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Wind Advisories in North Dakota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.